Can Blood Sugar Spikes and Dips Cause Nightmares? | Diabetes Health Page

Can Blood Sugar Spikes and Dips Cause Nightmares?

By Gabriela | Tips

Can Blood Sugar Spikes and Dips Cause Nightmares

Both hypoglycemia (low blood sugar) and hyperglycemia (high blood sugar) can cause various reactions in the system. Among many of these reactions is the lack of sleep that might manifest as nightmares.

When the blood glucose drastically drops during sleep in the middle of the night, the body’s energy starts to drop as well. As a result, the liver provides less and less ‘’fuel’’ or in this case, glucose, for the body to properly function.

Therefore, the pancreas starts to respond to the decreased level of glucose production in the liver. It secretes less and less insulin to keep the balance. Well, this balance is very difficult to maintain in people with diabetes type 1.

Type 1 Diabetes and Nightmares

Since the pancreas can’t secrete insulin, a person must inject their body with the proper amount of insulin. By injecting the body with insulin before bedtime, the person can stabilize the blood glucose levels during the night and probably avoid nightmares.

Furthermore, when a person decides to inject insulin, it is crucial to pay attention to the dose. Injecting an excessive amount of insulin in the body can throw it off balance. Also, it is highly important to pay attention to the right timing.

It is not a good idea to inject the body with insulting at the wrong time since it can decrease the blood glucose levels. So, to maintain a stable balance, a person needs to eat healthy food, exercise, and keep the body healthy.

In fact, a person with diabetes type 1 has to have a proper meal plan to avoid any dysfunctions in the body.

Signs of Low Blood Glucose

There are plenty of signs that show your blood glucose levels are too low. Some of these signs include:

  • Extreme hunger
  • Increased heartbeat
  • Irritability
  • Confusion
  • Dizziness
  • Shakiness
  • Light-headedness

While it may be easy to spot the signs of low blood sugar during the day (blurred vision, shakiness, confusion, sweating, numbness of the lips or tongue, tingling, dizziness, lightheadedness), it is far more difficult to recognize the signs during the night.

As a result, it might potentially be more critical. Such a condition can cause nightmares, excessive sweating, irritability after waking up, or crying during sleep. Therefore, it is immensely important to treat hypoglycemia as quickly as possible.

Hypoglycemia Causes

There are many causes of hypoglycemia. Since we all need the proper levels of glucose in our system to function, it is crucial to keep the glucose levels balanced. However, the glucose levels changing will automatically affect the insulin in the body.

Some of the most common causes of hypoglycemia include:

  • A negative reaction to some diabetic medications
  • A skipped meal with an increased dose of insulin
  • Non-factored exercise connected with the insulin dose
  • Hormonal disorders
  • Tumors
  • Other medical problems

When the blood sugar drops under certain levels, the body starts to release epinephrine. This is a signal that the body is not functioning properly. Therefore, you mustn’t ignore it. Such a signal can later cause hypoglycemia and even nightmares.

However, it is important to point out that hypoglycemia doesn’t appear during the day. In fact, it only occurs during the not, and it is night as uncommon as you might have thought.

How to Treat It

The best way to treat it is to consult with your doctor. Otherwise, it is recommended that you drink a glass of milk, juice, eat honey, raisins, corn syrup, or take glucose tablets or gel. Using any of these can help balance the sugar levels and let the body function normally.

But, ignoring this problem can be extremely dangerous for the health. It might result in seizures, losing consciousness, or other complications. So, it is a good idea to try to prevent it from happening. Here is what you will need to achieve such a thing.

  • Consume healthy late-night snacks
  • If you love eating late at night, as your doctor to replace the dinner-time Regular insulin with a fast-acting one like lispro, aspart, or glulisine.
  • Check the blood glucose more frequently
  • Consult with your doctor to adjust the insulin regimen.